Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

July 4, 2009Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2009, 2:55 PM MDT for Iron County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 2:55 PM MDT (20:55 UTC)
Expired
Jul 4, 2009, 3:45 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Iron County, UT

The radar

The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 042055
SVRSLC
UTC021-042145-
/O.NEW.KSLC.SV.W.0042.090704T2055Z-090704T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL IRON COUNTY...OR 16 MILES NORTHWEST
  OF CEDAR CITY...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL IRON COUNTY AROUND 310 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3813 11332 3801 11278 3773 11314 3781 11350
TIME...MOT...LOC 2055Z 211DEG 7KT 3782 11331

$$
2 follow-up statements
000 
WWUS55 KSLC 042116
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SAT JUL 4 2009

UTC021-042145-
/O.CON.KSLC.SV.W.0042.000000T0000Z-090704T2145Z/
IRON UT-
316 PM MDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL IRON COUNTY...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL IRON COUNTY...OR ABOUT 17 MILES NORTHWEST OF
CEDAR CITY...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL IRON COUNTY AROUND 330 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3774 11315 3784 11342 3813 11332 3801 11278
TIME...MOT...LOC 2115Z 211DEG 7KT 3785 11328

$$

CRK
000 
WWUS55 KSLC 042135
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT JUL 4 2009

UTC021-042146-
/O.EXP.KSLC.SV.W.0042.000000T0000Z-090704T2145Z/
IRON UT-
335 PM MDT SAT JUL 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IRON COUNTY WILL
EXPIRE AT 345 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3774 11315 3784 11342 3813 11332 3801 11278
TIME...MOT...LOC 2136Z 211DEG 7KT 3789 11325

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:07 AM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 9:07 AM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 AM MDT SAT JUL 4 2009

.SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY.
A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE
WEST SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...ANOTHER SERIES OF DISTURBANCES WILL MOVE ACROSS THE
REGION TODAY INTO TONIGHT. PRECIPITABLE WATER VALUES HAVE FALLEN A
BIT SINCE YESTERDAY...WITH THE 12Z SOUNDING NEAR 0.95 INCHES. THIS
MORNINGS SOUNDING ALSO INDICATED AROUND 1200 J/KG OF CAPE WITH
LITTLE INHIBITION. EFFECTIVE SHEAR VALUES NEAR 30KTS ARE OCCURRING
ACROSS NORTHERN UTAH THIS MORNING AND THIS SHOULD CONTINUE INTO
THE AFTERNOON.

WITH THE COMBINATION OF MOISTURE...LIFT...INSTABILITY...AND SHEAR
EXPECT MORE ABUNDANT CONVECTION ACROSS THE NORTHERN HALF OF UTAH
THAN OCCURRED YESTERDAY. MAIN THREATS WILL CONTINUE TO BE SMALL
HAIL AND GUSTY WINDS IN ANY STORMS THAT MANAGE TO BECOME
ORGANIZED. HEAVY RAINFALL IS ALSO A POSSIBILITY TODAY...EVEN IN THE
SOUTH WHERE STORM MOTIONS WILL BE SLUGGISH. ANYONE VENTURING INTO
SLOT CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR
WEATHER CONDITIONS.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH
CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN
FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR
MUCH OF THE NEXT WEEK...WITH 700MB TEMPERATURES REACHING NEAR 20C
BY FRIDAY. IF THIS VERIFIED...SALT LAKE CITY WOULD SEE
TEMPERATURES REACHING ABOVE 100F.

&&

.AVIATION...A WEAK WEATHER DISTURBANCE CURRENTLY NEAR THE NW UT/NV
BORDER AT MID-MORNING HAS SPREAD AN AREA OF LIGHT SHOWERS EAST TO
NEAR THE KSLC TERMINAL. CEILINGS THIS MORNING WILL GENERALLY REMAIN
ABOVE 10KFT...THOUGH BRIEFLY DROP TO NEAR 7KFT IN HEAVIER SHOWERS.

THUNDERSTORMS WILL MOVE NEAR THE TERMINAL AFTER 18Z. THE BEST THREAT
FOR STORMS WILL BE BETWEEN 19-01Z. LIGHT W-NW WINDS WILL DEVELOP
AFTER 19Z...WITH GUSTY AND ERRATIC WINDS ASSOCIATED WITH
THUNDERSTORMS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE REMAINS OVER ALL BUT THE EXTREME
SW PORTION OF UTAH THIS MORNING. THE BEST THREAT FOR SHOWERS/STORMS
AND WETTING RAINS WILL REMAIN OVER NRN UTAH WHERE THE AIRMASS SHOWS
THE GREATEST INSTABILITY. THUNDERSTORMS OVER E/CNTRL THROUGH S/CNTRL
UTAH LOOKS TO BE ISOLATED IN COVERAGE WITH A MINIMAL THREAT FOR
WETTING RAINS. SOUTHWEST UTAH LOOKS TO BE DRY TODAY.

DRIER AIR WILL CONTINUE TO PRESS EAST ACROSS THE STATE TONIGHT AND
SUNDAY. LINGERING SHOWERS/STORMS POSSIBLE OVER THE NORTHEAST PORTION
OF THE STATE...WITH WARMER TEMPS AND LOW RH VALUES ACROSS THE REMAIN
OF THE STATE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SAT JUL 4 2009

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS
WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT
WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY
ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND
SENSITIVE OPERATIONS.

SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:30 PM MDTSpecial Weather StatementSLC45 min
Jul 3, 7:49 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Jul 4, 3:01 PM MDTAreal Flood AdvisorySLCGarfield119 min
Jul 4, 4:22 PM MDTFlash Flood WarningSLCWayne83 min
Jul 4, 5:49 PM MDTFlash Flood WarningSLCWayne86 min
Jul 4, 5:54 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane24 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.